MAUDE Adverse Event Report: LUMENIS LTD. SLIMLINE 1000¿ REUSABLE FIBER; POWERED LASER SURGICAL INSTRUMENT

LUMENIS LTD. SLIMLINE 1000¿ REUSABLE FIBER; POWERED LASER SURGICAL INSTRUMENT
Model Number SLIMLINE 1000¿ REUSABLE FIBER
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 01/16/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Lumenis contacted its foreign distributor in order to collect more information regarding the reported event; limited additional information was provided.According to the distributor "this was the only case observed at the hospital.It is 'an expected side effect due to user misuse already known as laser technology risk'.The user was reminded of recommendations for safe use by the local vigilance officer, and reminded of the 'warning of residual burning risk from a laser'." the distributor had concluded that "the problem follows a user error.Despite our reminders of good use procedures for fibers, they are routinely not inspected under a microscope before use.In this case, there is one of these two scenarios; reusable fibers are sent to sterilization without a protective cap and the fiber was not inspected before use, or the fiber was non-functioning following the previous treatment and was not inspected before use".A historical review of fiber complaints revealed no other events/incidents reported to lumenis with the same lot number.A review of subject device labeling (um-20006800) stated the following: "warning: when using a fiber optic delivery device, always inspect the fiber optic cable to ensure that it has not been kinked, punctured, fractured, or otherwise damaged.A damaged fiber optic cable may cause accidental laser exposure or injury to the treatment room personnel or patient, and/or fire in the treatment room" no device malfunction was alleged, nor does lumenis suspect device malfunction as being the cause or contributory to the event reported.Lumenis believes the most probable root cause to be "user error", failure to follow instructions and protocol of [?]safe use' by the facility's local vigilance officer.As a result of this event, the distributor has confirmed that the users have been reminded of "the recommendations for safe use" by the local vigilance officer.The distributor had further confirmed that the users have been reminded of "warnings of residual burning risk from the laser." considering the above 'reminders', no further action was determined necessary.As the severity of the burns was not confirmed, lumenis cannot rule out that a serious injury had occurred.In an abundance of caution, lumenis is reporting this as an adverse event.
 
Event or Problem Description
A foreign user facility reported that while changing a slimline 1000u fiber (lot# 60740116) on a lumenis pulse 120 laser, the fingers of a medical staff were burned.No report of patient injury or complications was received.

Brand Name
SLIMLINE 1000¿ REUSABLE FIBER
Common Device Name
POWERED LASER SURGICAL INSTRUMENT
Manufacturer (Section D)
LUMENIS LTD.
6 hakidma street
po box 240
yokneam, 20692
IS  20692
MDR Report Key8580840
Report Number3004135191-2019-00050
Device Sequence Number1860392
Product Code GEX
UDI-Device Identifier07290109140254
UDI-Public07290109140254
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K170121
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 05/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/29/2020
Device Model NumberSLIMLINE 1000¿ REUSABLE FIBER
Device Catalogue Number0627-497-01
Device Lot Number60740116
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/09/2019
Initial Report FDA Received Date05/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;